Sigal Korem, PhD, Zaki Kraiem, PhD, Eitan Shiloni, MD, Oved Yehezkel, BSc, Orit Sadeh, MSc and Murray B. Resnick, MD, PhD
Background: Matrix metalloproteinases are proteolytic enzymes that degrade extracellular matrix components. Numerous studies have demonstrated that individual MMPs play a crucial role in tumor invasion and metastasis.
Objective: To examine the expression of MMPs and their inhibitor TIMP-2 in neoplastic and normal thyroid tissues.
Methods: We examined 33 cases of thyroid tumor (papillary, follicular and medullary carcinoma, follicular adenoma and multinodular goiter). MMP protein content and activity were measured by enzyme-linked immunosorbent assay and gel zymography. Immunohistochemistry was also performed.
Results: The thyroid tissues examined secreted MMP-2 and 9 as well as TIMP-2, but only MMP-2 was significantly higher in papillary carcinoma cases compared to the adjacent normal tissue or to the other tumor entities. Increased MMP-2 immunohistochemical staining was demonstrated in the neoplastic papillary epithelial component. No significant difference was seen between papillary carcinomas with lymph node metastases and those without.
Conclusions: Increased MMP-2 expression may be useful as a diagnostic marker to differentiate papillary carcinoma from other thyroid neoplasms, but it cannot serve as a useful prognostic marker.
Matityahu Lifshitz, MD and Vladimir Gavrilov, MD
Background: Adolescent suicide has become increasingly more prevalent in recent years, with self-poisoning being a frequent means of suicide attempt.
Objective: To investigate the factors associated with adolescent self-poisoning.
Methods: Data on adolescents referred for intentional self-poisoning to the Adolescent Medical Unit during the years 1990–1998 were evaluated retrospectively. Data were obtained from the hospital medical records and included the following factors: sociodemographic data, educational status, agent and route of intake, motivation for overdose, and the extent of serious suicidal intent.
Results: We evaluated 324 cases of adolescent self-poisoners aged 12–18 years (mean ± SD 14.8 ± 1.5 years). The female/male ratio was 8:1. Most of the patients were attending school and lived in urban areas. Oral ingestion was the only route of intake; 84.5% of the patients ingested drugs and 10.5% non-medicinal compounds. The drug most commonly taken was acetaminophen. The non-medicinal compounds were mostly pesticides and household materials. The suicide attempts were most frequently associated with transient depression, stemming from defects in child-family communication. As based on clinical psychiatric evaluation, patients who had ingested polydrugs and non-medical compounds evidenced a significantly greater suicidal intent (c² =11.9, P < 0.001) compared to those who took only one or two kinds of drugs.
Conclusions: We found that self-poisoning attempts occur most frequently in depressed females at junior high and high school, usually in the context of family dysfunction. Non-medicinal agents and polydrug ingestion are major risk factors for evaluating the seriousness of the suicidal intent.
Daniele Bendayan, MD, Gershon Fink, MD, Dan Aravot, MD, Mordechai Ygla, MD, Issahar Bendov, MD, Leonard Bliden, MD, Nir Amiran, MD and Mordechai Kramer, MD
Background: Primary idiopathic pulmonary hypertension is a rapidly progressive disease with a median survival of less than 3 years. Recently its prognosis was shown to dramatically improve with the use of epoprostenol, an arachidonic acid metabolite produced by the vascular endothelium, which increases the cardiac output and decreases the pulmonary vascular resistance and pulmonary arterial pressure. This drug enhances the quality of life, increases survival and delays or eliminates the need for transplantation.
Objective: To review the experience of Israel hospitals with the use of epoprostenol.
Methods: The study group comprised 13 patients, 5 men and 8 women, with an age range of 3–53 years. All patients suffered from arterial pulmonary hypertension. Epoprostenol was administered through a central line in an increased dose during the first 3 months, after which the dose was adjusted according to the clinical syndrome and the hemodynamic parameters.
Results: After 3 months the mean dose was 10 ng/kg/min and the pulmonary artery pressure decreased from 7 to 38%. After one year, the PAP decreased at a slower rate. Two cases required transplantation, three patients died, and seven continued taking the drug (one of whom discontinued). Four episodes of septicemia were observed. Today 10 patients are alive and well and 7 continue to take epoprostenol.
Conclusion: We found that epoprostenol improves survival, quality of life and hemodynamic parameters, with minimum side effects.
Abraham Adunsky, MD, Rami Levi, MD, Aharon Cecic, MD, Marina Arad, MD, Shlomo Noy, MD and Vita Barell, BA
Background: The progressive increase in the number of elderly patients with hip fractures and the particular multidisciplinary needs of this population call for the investigation of other models of orthogeriatric care.
Objectives: To describe the nature and assess the feasibility of a comprehensive orthogeriatric unit attending to patients' surgical, medical and rehabilitation needs in a single setting.
Methods: This retrospective chart review describes consecutive older patients with hip fractures admitted directly from the emergency ward to an orthogeriatric ward.
Results: The mean age of the 116 patients evaluated was 82.4 years. Delay to surgery was 3.6±3.1 days and total length of stay 23.9±11.0 days. No patient was transferred to other acute medical wards of the hospital and 66.4% were able to return to their previous living place. Rates of major complications and mortality were extremely low.
Conclusion: The present model of a comprehensive orthogeriatric ward is a practical, applicable and feasible service for elderly hip fracture patients and can cover the various needs of these patients. The deployment arrangements needed to establish and operate the ward were minimal and there were only a few management and organizational problems. The cost-effectiveness and other comparative benefits of this type of service have yet to be clarified.
Anat Kesler, MD, Ronit Galili-Mosberg, MD and Natan Gadoth, MD
Eyal Meltzer, MD and Shmuel Steinlauf, MD
Background: Lithium has been a part of the psychiatric pharmacopoeia for more than half a century. Its efficacy is marred by a narrow therapeutic index and significant toxicity.
Objectives: To increase physicians’ awareness of the various manifestations of lithium intoxication.
Methods: We reviewed the clinical data of cases of lithium poisoning occurring in a municipal hospital during a 10 year period.
Results: Eight patient records were located. The mortality rate was 12.5%. All patients were women and the mean age was 66.4 years. The most common symptoms were neurological. One illustrative case is described in detail with lithium serum levels showing the usual two-phase decline.
Conclusions: Lithium poisoning can present in many forms. Increased physician awareness and the early use of effective treatment, mainly hemodialysis, will prevent mortality and protracted morbidity associated with this condition.